Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2014, 2:14 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 2:14 PM PDT (21:14 UTC)
- Expired
- Aug 20, 2014, 3:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS55 KVEF 202114 SVRVEF NVC003-202200- /O.NEW.KVEF.SV.W.0032.140820T2114Z-140820T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 214 PM PDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 300 PM PDT/300 PM MST/. * AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAS VEGAS BAY...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAS VEGAS BAY CAMPGROUND...CALLVILLE BAY AND CALLVILLE BAY CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493 TIME...MOT...LOC 2114Z 202DEG 6KT 3611 11484 $$ JH
2 follow-up statements
624 WWUS55 KVEF 202133 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 233 PM PDT WED AUG 20 2014 NVC003-202200- /O.CON.KVEF.SV.W.0032.000000T0000Z-140820T2200Z/ CLARK NV- 233 PM PDT WED AUG 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT/300 PM MST/ FOR CENTRAL CLARK COUNTY... AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LAS VEGAS BAY...MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... CALLVILLE BAY AND CALLVILLE BAY CAMPGROUND. LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493 TIME...MOT...LOC 2132Z 202DEG 6KT 3614 11483 $$ JH
164 WWUS55 KVEF 202153 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 253 PM PDT WED AUG 20 2014 NVC003-202202- /O.EXP.KVEF.SV.W.0032.000000T0000Z-140820T2200Z/ CLARK NV- 253 PM PDT WED AUG 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT 300 PM PDT/300 PM MST/... THE SEVERE STORM WHICH WAS NEAR LAS VEGAS BAY WEAKENED AND MOVED TO THE NORTHEAST. THE THREAT OF SEVERE LEVEL WIND AND HAIL HAS ENDED. LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493 TIME...MOT...LOC 2152Z 202DEG 6KT 3617 11481 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:05 AM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 10:05 AM PDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1005 AM PDT WED AUG 20 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THURSDAY. ON FRIDAY ANY MENTION OF PRECIPITATION WILL BE CONFINED TO MOHAVE COUNTY. TEMPERATURES WILL WARM OVER THE WEEKEND BACK TO NEAR NORMAL. && .UPDATE...THE CLOSED UPPER LOW CIRCULATING ALONG THE SOUTHERN CALIFORNIA COAST IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT THEN MOVE INLAND TO THE EAST THURSDAY. THIS WILL FAVOR THUNDERSTORMS OVER SOUTHWEST SAN BERNARDINO COUNTY TODAY. THE 12Z LAS SOUNDING SHOWED CONDITIONS WERE QUITE UNSTABLE BUT SURFACE DEWPOINTS HAVE DROPPED INTO THE 40S WITH A SLIGHT DOWNWARD TREND IN PRECIPITABLE WATER VALUES. THE LATEST HIGH RES MODELS INDICATE FAIRLY SPARSE CONVECTION TODAY BUT STILL ISOLATED THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON AND EVENING ACROSS ALL BUT ESMERALDA AND WEST CENTRAL NYE COUNTIES AND NORTHERN DEATH VALLEY. THE GOING FORECAST LOOKS GOOD AND NO IMMEDIATE CHANGES NEEDED. && .PREV DISCUSSION 309 AM PDT WED AUG 20 2014 .SHORT TERM...THROUGH FRIDAY NIGHT RADAR MUCH QUIETER FROM 24 HOURS AGO. WE ARE MONITORING MAINLY RAIN SHOWERS, ALTHOUGH EVER SO OFTEN ONE CELL WILL GENERATE A FEW LIGHTNING STROKES. CLOSED LOW JUST OFF THE SANTA BARBARA COAST WILL BE THE FEATURE OF INTEREST TODAY AND AGAIN THURSDAY. MODELS HAVE COME INTO GOOD AGREEMENT WITH THEIR HANDLING OF THE LOW THROUGH FRIDAY. CLOSED LOW WILL STAY ALONG OR JUST OFF THE SOUTHERN CALIFORNIA COAST TODAY. OUTSIDE OF SURFACE HEATING A STRENGTHENING JETSTREAK EAST OF THE LOW CUTTING OVER SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA WILL PROVIDE SOME ADDITIONAL LIFT. FOR SOUTHERN NEVADA, ADDITIONAL LIFT WILL OCCUR IN AN AREA OF DIFFLUENCE ALOFT WITHIN THE NORTHEAST QUADRANT OF THE CLOSED LOW. CLOSED LOW WILL MOVE AS FAR SOUTH AS SAN DIEGO TONIGHT BEFORE BEGINNING TO OPEN UP AND PICKUP SPEED AS IT SHOULD BE OVER THE LOWER COLORADO RIVER VALLEY BY LATE THURSDAY AFTERNOON. THE MOST SIGNIFICANT DIFFERENCE IN THE MODELS COMES ON THURSDAY WITH THEIR HANDLING OF MOISTURE ADVECTION OFF TROPICAL STORM LOWELL. NAM BY FOR THE MOST AGGRESSIVE WITH THIS TROPICAL CONNECTION ADVECTING MOISTURE FURTHER NORTH AND WEST INTO THE MOJAVE DESERT. GFS/ECMWF TAKE MUCH OF THIS MOISTURE NORTHEAST ACROSS ARIZONA. THAT IS SOMETHING WE WILL BE MONITORING VERY CLOSELY FOR SURE AS IT COULD HAVE A SIGNIFICANT AFFECT ON RAINFALL INTENSITY THURSDAY. ON THURSDAY NIGHT AND FRIDAY THE WEAKENING TROUGH WILL ACCELERATE EAST ACROSS ARIZONA AS A DEEPER /EARLY FALL-LIKE/ TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST. MOISTURE WILL START TO BE SHUNTED EAST ON FRIDAY EXCEPT IN MOHAVE COUNTY WHERE I DID KEPT A SLIGHT CHANCE OF PRECIPITATION MENTIONED. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT. IN A MONTH THAT HAS LACKED ON BIG-TIME HEAT, WE APPEAR TO CATCH YET ANOTHER BREAK COME SATURDAY AS THE LATEST OPERATIONAL MODELS NOW DIG A DEEPER MID/UPPER LEVEL TROUGH NEVADA AND UTAH WITH THE BASE OF THE TROUGH EXTENDING ALL THE WAY INTO SOUTHERN NEVADA. THERE MAY STILL BE ENOUGH MID-LEVEL MOISTURE LEFT ACROSS THE EASTERN PORTIONS OF MOHAVE COUNTY FOR A SHOWER OR THUNDERSTORM TO POP UP ON SATURDAY, HOWEVER, A SHOWER OR THUNDERSTORM MAY ALSO POP UP IN THE AFTERNOON OR EVENING ACROSS THE LINCOLN COUNTY PANHANDLE IN ASSOCIATION WITH THE TROUGH AXIS. ONE CONCERN ON SATURDAY IS THAT MODELS MAY BE A LITTLE UNDERDONE WITH SURFACE WINDS GIVEN THE DEPTH OF THE TROUGH. WINDS WERE BUMPED UP SLIGHTLY ACROSS NORTHWESTERN SAN BERNARDINO COUNTY AS WELL AS OVER THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN. THE MODELS SHOW A POOR ALIGNMENT OF THE WINDFIELDS WITH HEIGHT, BUT GIVEN THE DEPTH OF THE TROUGH PROGGED IT WOULD NOT BE A SURPRISE TO SEE FAVORED SPOTS GUST TO 25-35 MPH THEN. HIGHS SHOULD BE A DEGREE OR TWO WARMER THAN WHAT WE SEE ON FRIDAY. TYPICAL OF EARLY SEASON COOL SEASON TROUGHS, THIS TROUGH APPEARS DEEP ENOUGH TO YIELD A SURFACE COLD FRONT PASSING THROUGH ACROSS THE NORTHERN HALF OF THE AREA SATURDAY NIGHT INTO SUNDAY MORNING WITH A WIND DIRECTION SHIFT NOTED. THE FRONT WILL LIKELY DAMPEN OUT BY THE TIME IT GETS AS FAR SOUTH AS LAS VEGAS, THOUGH A BRIEF WIND SHIFT TO THE NORTHWEST MAY TAKE PLACE INTO THE NW PART OF THE VALLEY THOUGH IT MAY BE JUST AS EASILY MASKED BY THE DIURNAL NATURE OF WINDS AT NIGHT. LOW TEMPS WERE LOWERED SEVERAL DEGREES CLOSER TOWARD THE ECMWF MOS. DRY NORTHWEST FLOW ALOFT LINGERS THROUGH TUESDAY AS A SECONDARY TROUGH AXIS SWIPES ACROSS UTAH. THIS WILL KEEP AWAY ANY MONSOON MOISTURE AND KEEP US UNDER ABUNDANT SUNSHINE OUTSIDE OF ANY CLOUDS THAT PUSH NEAR THE UTAH BORDER TUESDAY WITH THE NEXT TROUGH. LOW TEMPS WERE LOWERED SEVERAL DEGREES ACROSS THE NORTHERN CWFA WITH HIGH TEMPS SHOWING A WARMING TREND AREA-WIDE THOUGH TEMPERED. READINGS SHOULD RETURN ABOVE NORMAL BY TUESDAY. HOWEVER, NIGHTS WILL BE MUCH MORE COMFORTABLE GIVEN THE LOWER HUMIDITY AND LOWER READINGS OVERALL EVEN IN THE WARMER URBAN LOCATIONS IN THE MOJAVE DESERT. CERTAINLY A SIGN WE ARE GETTING CLOSER TO SAYING HELLO TO FALL. && .AVIATION...FOR MCCARRAN...CLOUDS AND ISOLATED RAIN SHOWERS WILL BE ON THE INCREASE FROM THE SOUTHWEST DURING THE AFTERNOON. ISOLATED THUNDERSTORMS WILL DEVELOP INTO ALL APPROACH CORRIDORS TODAY...WITH THE LOWEST CHANCE IN THE BEATTY CORRIDOR. WINDS WILL FAVOR A EAST DIRECTION SHIFTING TO SOUTH BY MID AFTERNOON TODAY BUT MAY BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR THUNDERSTORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORM WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO ON TODAY. WINDS WILL FAVOR A SOUTHEAST-SOUTH DIRECTION TODAY BUT WOULD BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR THUNDERSTORMS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH WEDNESDAY. && UPDATE/AVIATION...ADAIR SHORT TERM...PIERCE LONG TERM...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:05 PM PDT | Flash Flood Warning | VEF | Clark | 115 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.